Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 178, NWS Raleigh, NC

July 17, 2009Johnston County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2009, 5:52 PM EDT for Johnston County, Nash County, Wilson County, North Carolina. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 5:52 PM EDT (21:52 UTC)
Expired
Jul 17, 2009, 7:00 PM EDT
In force
68 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:15 PM EDTHAIL 0.754 Wsw Wilson, NCPENNY SIZE HAIL AT NC-42 AND LAMM ROAD
Jul 17, 6:55 PM EDTTSTM WND DMGNnw Saratoga, NCA LARGE TREE WAS UPROOTED IN DOWNTOWN SARATOGA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 172152
SVRRAH
NCC101-127-195-172300-
/O.NEW.KRAH.SV.W.0178.090717T2152Z-090717T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EMIT...OR OVER LINWOOD...MOVING EAST AT 35
  MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BAILEY...
  SIMS...
  NEW HOPE...
  WILSON...
  ELM CITY...
  WILLBANKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3562 7780 3562 7833 3580 7826 3587 7823
      3588 7821 3589 7782 3586 7783 3584 7777
      3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2153Z 269DEG 32KT 3576 7825

$$

MWS
4 follow-up statements
000 
WWUS52 KRAH 172205
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI JUL 17 2009

NCC101-127-195-172300-
/O.CON.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
JOHNSTON NC-WILSON NC-NASH NC-
605 PM EDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN NASH...WILSON AND NORTHEASTERN JOHNSTON COUNTIES...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
MIDDLESEX...OR 7 MILES EAST OF LINWOOD...MOVING EAST AT 25 MPH.

PENNY SIZED HAIL AND WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH 
THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS 
EAST CENTRAL WAKE COUNTY. 

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BAILEY... SIMS... NEW 
HOPE... WILSON... ELM CITY... AND WILLBANKS.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR 
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3562 7780 3562 7833 3580 7826 3587 7823
      3588 7821 3589 7782 3586 7783 3584 7777
      3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2202Z 270DEG 23KT 3576 7818

$$

MWS
000 
WWUS52 KRAH 172213
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT FRI JUL 17 2009

NCC101-172223-
/O.CAN.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
JOHNSTON NC-
613 PM EDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSTON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3562 7780 3562 7814 3567 7816 3571 7816
      3575 7824 3581 7825 3588 7821 3589 7782
      3586 7783 3584 7777 3582 7775 3579 7776
      3573 7773
TIME...MOT...LOC 2213Z 270DEG 23KT 3576 7809

$$

NCC127-195-172300-
/O.CON.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
WILSON NC-NASH NC-
613 PM EDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN NASH AND WILSON COUNTIES...

AT 612 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR BAILEY...OR 12 MILES EAST OF LINWOOD...MOVING EAST AT 25
MPH.

PENNY SIZED HAIL AND WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH 
THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS 
EAST CENTRAL WAKE COUNTY. 

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BAILEY... SIMS... NEW 
HOPE... WILSON... ELM CITY... AND WILLBANKS.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3562 7780 3562 7814 3567 7816 3571 7816
      3575 7824 3581 7825 3588 7821 3589 7782
      3586 7783 3584 7777 3582 7775 3579 7776
      3573 7773
TIME...MOT...LOC 2213Z 270DEG 23KT 3576 7809

$$

MWS
000 
WWUS52 KRAH 172226
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT FRI JUL 17 2009

NCC127-172234-
/O.CAN.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
NASH NC-
626 PM EDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NASH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3562 7780 3562 7814 3567 7816 3574 7815
      3584 7788 3584 7785 3586 7782 3584 7777
      3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2224Z 271DEG 20KT 3573 7797

$$

NCC195-172300-
/O.CON.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
WILSON NC-
626 PM EDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WILSON COUNTY...

AT 623 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM.
 THIS STORM WAS LOCATED NEAR WILSON...OR 17 MILES SOUTH OF
NASHVILLE...MOVING EAST AT 25 MPH.

NICKEL SIZED HAIL AND WINDS IN EXCESS OF...60 MPH ARE IMMINENT IN 
THE CITY OF WILSON.

OTHER LOCATIONS IN THE PATH OF THE STORM INCLUDE... ELM CITY... AND 
WILLBANKS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3562 7780 3562 7814 3567 7816 3574 7815
      3584 7788 3584 7785 3586 7782 3584 7777
      3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2224Z 271DEG 20KT 3573 7797

$$

MWS
000 
WWUS52 KRAH 172256
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT FRI JUL 17 2009

NCC195-172304-
/O.EXP.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
WILSON NC-
656 PM EDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR WILSON COUNTY EXPIRES AT 700
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. WINDS MAY STILL GUST BETWEEN 35 AND 45 
MPH THROUGH 715 PM... OVER EXTREME EASTERN WILSON COUNTY... 
INCLUDING THE COMMUNITY OF SARATOGA.  


IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3562 7780 3562 7814 3567 7816 3574 7815
      3584 7788 3584 7785 3586 7782 3584 7777
      3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2254Z 271DEG 20KT 3573 7777

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:18 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 3:18 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT FRI JUL 17 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING AND CROSS
CENTRAL NORTH CAROLINA OVERNIGHT. WEAK HIGH PRESSURE WILL BUILD INTO
THE AREA SATURDAY... AND DRIFT EAST ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 251 PM FRIDAY...

MOIST AND MODERATELY UNSTABLE AIR MASS COVERS ROUGHLY THE EASTERN
HALF OF THE FORECAST AREA WHILE MID LEVEL WINDS HAVE INCREASED IN
RESPONSE TO UPPER LEVEL JET ROTATING THROUGH LOWER OH VALLEY. IN
ADDITION...MID LEVEL TROUGH LIFTING E-NE ACROSS THE SOUTHERN
APPALACHIANS. ALSO...DECENT STRONG LOW LEVEL THETA-E ADVECTION
OCCURRING OVER THE COASTAL PLAIN. THUS...APPEARS BEST PARAMETERS FOR
SEVERE STORMS WILL LIE ALONG AND EAST OF HIGHWAY 1. FARTHER
WEST...LOW LEVEL FLOW HAS VEERED TO A WESTERLY DIRECTION...ADVECTING
SLIGHTLY MORE STABLE AIR INTO THE LOWER LAYERS. STILL CANNOT RULE
OUT AN ISOLATED SEVERE STORM IN THE WESTERN PIEDMONT THROUGH 21Z.

BEST UPPER LEVEL SUPPORT LIFT WELL NE OF CENTRAL NC AFTER 00Z.
THUS...EXPECT MOST STORMS TO DIMINISH AFTER 00Z WITH ANY CONVECTION
ISOLATED AND CONFINED TO FAR EASTERN PERIPHERY BY 02Z. SURFACE FRONT
DOESNT CROSS REGION UNTIL 06Z-12Z. DUE TO LATER FROPA...MIN TEMPS
MAY END UP BEING A FEW DEGREES WARMER DUE TO MIXING.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 306 PM...

SURFACE FRONT WILL SLOW OVER THE COASTAL PLAIN BUT DEEP WESTERLY
FLOW FLOW WILL ADVECT DRY...STABLE AIR OVER THE REGION. RESIDUAL
MOISTURE IN THE LOWEST 8000 FT WILL RESULT IN FEW TO SCATTERED CU
INT EH LATE MORNING THROUGH AFTERNOON HOURS BUT MOISTURE DOES NOT
APPEAR DEEP ENOUGH NOR LIFT SUFFICIENT ENOUGH TO GENERATE SHOWERS.
THUS WILL REMOVE SLIGHT CHANCE POPS FROM THE COASTAL PLAIN. MOS
GUIDANCE TEMPS OF MID 80S NW TO 90 SE AGREE WITH LOW LEVEL
THICKNESSES.

SATURDAY NIGHT...WEAK SURFACE HIGH OVERHEAD BY SW FLOW ALOFT MAY
ADVECT ENOUGH MOISTURE TO RESULT IN AREA OF CIRRUS. IF SKIES CLEAR
OFF ENOUGH...CALM WINDS AND RELATIVELY DRY AIR NEAR THE SURFACE WILL
RESULT IN MIN TEMPS 5-7 DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 100 PM FRIDAY...

WHILE THE NAM AND EVEN THE GFS ARE PERSISTENT WITH KEEPING OVERALL
CONDITIONS DRY SUNDAY A DIGGING UPPER TROUGH APPROACHING FROM THE
WEST AND PRECIPITABLE WATER VALUES OF 1.5 INCHES COULD SUPPORT AN
ISOLATED SHOWER OR THUNDERSTORM MAINLY IN THE EAST AND SOUTHEAST BUT
ACTIVITY IF ANY SHOULD BE VERY LIMITED. WILL KEEP POPS OUT OF THE
FORECAST FOR THURSDAY AFTERNOON BUT WILL KEEP A SLIGHT CHANCE IN
FOR SUNDAY NIGHT INTO MONDAY MORNING AS THE UPPER TROUGH
APPROACHES AND CONDITIONS DESTABILIZE A LITTLE. SEASONABLE HIGHS
IN THE MID 80S STILL LOOK ON TRACK.

SUNDAY NIGHT...THE NAM IS MORE AGGRESSIVE THAN THE GFS AND ECMWF
REGARDING THE QPF AND LIFT SUNDAY NIGHT BUT ALL MODELS INCLUDING
THE ECMWF INCREASE THE RAIN CHANCES AND QPF BY MONDAY. FOR NOW
WILL KEEP JUST SLIGHT CHANCE POPS IN THE FORECAST FOR SUNDAY NIGHT
INCREASING RAIN CHANCES BY MONDAY MORNING. TIMING OF THE NEXT
SYSTEM COULD CAUSE POPS TO INCREASE SUNDAY NIGHT.

UNSETTLED WEATHER PATTERN SHOULD BE IN PLACE FOR EARLY NEXT WEEK
AS THE UPPER TROUGH DIGS SOUTH AND EVEN BECOMES NEGATIVELY TILTED
ON THE NAM AND ECMWF BY LATE MONDAY. THE UPPER LEVELS WILL BE
VERY SUPPORTIVE AS THE REGION FALLS INTO THE RIGHT ENTRANCE REGION
OF A NORTH TO SOUTH ORIENTED 85+KT 250MB JET. THIS WILL PROVIDE
ENHANCE UPPER DIVERGENCE. ALTHOUGH THERE ARE EXACT TIMING AND
STRENGTH DIFFERENCES BETWEEN THE GFS AND THE ECMWF IN THE MID-
LEVEL SHORTWAVES WE CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
MONDAY THROUGH WEDNESDAY NIGHT. A WEAK COASTAL TROUGH OR FRONTAL
ZONE APPEARS TO MOVE INLAND AND SHOULD PROVIDE A FOCUS FOR SHOWERS
AND STORMS WITH SUPPORT FROM THE UPPER TROUGH JUST TO THE WEST.
SHORTWAVES ALOFT...PRESENCE OF THE FRONT...AND A PERSISTENT FETCH
OFF OF THE ATLANTIC ALL RESULT IN CHANCES FOR SHOWERS AND
THUNDERSTORMS MONDAY INTO WEDNESDAY AND MOST LOCATIONS ACROSS THE
AREA SHOULD RECEIVE PERIODIC RAINFALL. THE ECMWF REMAINS STRONGER
THAN THE GFS WITH A NEGATIVELY-TILTED UPPER TROUGH MOVING THROUGH
THE MID ATLANTIC LATE MONDAY INTO TUESDAY...AND IF THAT
VERIFIES...IT IS QUITE POSSIBLE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL NEED TO BE RAISED INTO AT LEAST THE LIKELY
CATEGORY FOR A PERIOD OR TWO FROM MONDAY AFTERNOON THROUGH
TUESDAY.

CONTRAST BETWEEN THE GFS AND ECMWF INCREASES DURING THE
LATTER PART OF THIS PERIOD. WHILE THE GFS BUILDS HEIGHTS WEST FROM
THE ATLANTIC ACROSS THE CAROLINAS DURING THE MIDDLE OF THE
WEEK...THE ECMWF SUPPORTS MORE OF A PATTERN INDICATIVE OF RECENT
DAYS WITH A RIDGE IN THE WEST AND A TROUGH ALOFT CLOSE TO THE
ATLANTIC SEABOARD. THE RESULT BEING CONSISTENCY WITH THE CURRENT
EXTENDED FORECAST SHOWING GENERALLY HIGHER CHANCES FOR SHOWERS
WEDNESDAY AND THURSDAY EAST VERSUS WEST. BASED ON EXPECTED CLOUD
COVER AND MOISTURE...HIGH TEMPERATURES SHOULD BE AT OR SLIGHTLY
BELOW NORMAL... WITH LOWS AT OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 312 PM FRIDAY...

SCATTERED CONVECTION WILL THREATEN KRDU...KRWI AND KFAY...ENDING
FROM WEST TO EAST AFTER 22Z. BREEZY SW WINDS THIS AFTERNOON WILL
DIMINISH WITH LOSS OF INSOLATION. SURFACE FRONT WILL DRIFT EAST
ACROSS REGION BETWEEN 04Z-11Z. WINDS WILL VEER TO W-NW AFTER FROPA
BUT WINDS SPEEDS GENERALLY LESS THAN 6 KTS.

WEAK HIGH PRESSURE WILL BUILD INTO REGION SATURDAY AND SETTLE
OVERHEAD SATURDAY NIGHT. RESIDUAL MOISTURE BELOW 800- FT WILL RESULT
IN SCATTERED CU BETWEEN 14Z-23Z SATURDAY. HOWEVER...MOISTURE DOESNT
APPEAR DEEP ENOUGH TO SUPPORT DEVELOPMENT OF SHOWERS.

VFR CONDITIONS EXPECTED TO PERSIST THROUGH SUNDAY NIGHT. PERIODS OF
MVFR CONDITIONS MAY OCCUR MONDAY THROUGH WEDNESDAY...MAINLY DUE TO
CEILINGS AND FOG IN THE EARLY MORNING...AND SCATTERED CONVECTION IN
THE AFTERNOON AND EARLY EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...JO
AVIATION...WSS
Hazardous weather outlook, Jul 17, 5:21 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT FRI JUL 17 2009

NCZ011-027-028-042-043-075>078-086-088-089-182130-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE-
CUMBERLAND-SAMPSON-
521 PM EDT FRI JUL 17 2009

...SEVERE THUNDERSTORM WATCH 595 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AS STORMS MOVE ACROSS
THE AREA. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007>010-021>026-038>041-073-074-083>085-182130-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
ANSON-RICHMOND-SCOTLAND-
521 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...WILL
CROSS SECTIONS OF CENTRAL NORTH CAROLINA...MAINLY EAST OF I-85.
WINDS GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE
POSSIBLE WITH THE SEVERE STORMS. IN ADDITION...THE STORMS MAY
PRODUCE AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING
STRIKES. DUE TO THE VERY MOIST AIR MASS IN PLACE...LOCALIZED
FLOODING MAY ALSO OCCUR...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AS STORMS MOVE ACROSS THE
AREA. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE
TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Special weather statement, Jul 17, 5:07 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT FRI JUL 17 2009

NCZ041-042-172200-
JOHNSTON-WAKE-
507 PM EDT FRI JUL 17 2009

...STRONG HUNDERSTORMS WILL MOVE ACROSS PORTIONS OF WAKE AND
JOHNSTON COUNTIES THROUGH 600 PM EDT...

AT 506 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WEST RALEIGH... MOVING EAST AT 40 MPH.

GUSTY WINDS OF 30 TO 40 MPH... AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE STORMS WILL AFFECT CARY... RALEIGH... GARNER... AND WENDELL
THROUGH 600 PM.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BADGETT
Special weather statement, Jul 17, 5:08 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT FRI JUL 17 2009

NCZ075-172200-
MOORE-
508 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS MOORE COUNTY THROUGH 600 PM
EDT...

AT 508 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EAGLE SPRINGS...OR ABOUT 13 MILES EAST OF TROY...MOVING EAST AT 30
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEVEN LAKES...
CARTHAGE...AND...WHISPERING PINES...VASS...CAMERON.

GUSTY WINDS OF 20 TO 30 MPH AND CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

JO
Local storm report, Jul 17, 5:10 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     3 NNW HALIFAX           36.37N 77.61W
07/17/2009                   HALIFAX            NC   LAW ENFORCEMENT

            TREE DOWN ON REESES STORE ROAD AT HWY 125

&&

LEPAGANO
Local storm report, Jul 17, 5:12 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 SSW HALIFAX           36.26N 77.62W
07/17/2009                   HALIFAX            NC   LAW ENFORCEMENT

            TREE DOWN ON HWY 561 NORTH

&&

LEPAGANO
Local storm report, Jul 17, 5:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 SE RALEIGH            35.80N 78.63W
07/17/2009                   WAKE               NC   LAW ENFORCEMENT

            TREE DOWN AT THE INTERSECTION OF DAVIE AND JONES STREET

&&

LEPAGANO
Special weather statement, Jul 17, 5:49 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT FRI JUL 17 2009

NCZ027-042-043-172245-
JOHNSTON-NASH-WILSON-
549 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WILSON AND JOHNSTON
COUNTIES THROUGH 645 PM EDT...

AT 548 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LINWOOD...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR EMIT... MIDDLESEX... BAILEY...
SIMS... AND WILSON.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

A SEVERE THUNDERSTORM REMAINS IN EFFECT UNTIL 10 PM.

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:25 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person35 min
Jul 17, 1:56 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person35 min
Jul 17, 2:14 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren46 min
Jul 17, 2:54 PM EDTSevere Thunderstorm WarningRAHNash51 min
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph32 min
Jul 17, 3:26 PM EDTSevere Thunderstorm WarningRAHHalifax46 min
Jul 17, 3:26 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson38 min
Jul 17, 3:40 PM EDTSevere Thunderstorm WarningRAHNash50 min
Jul 17, 4:33 PM EDTSevere Thunderstorm WarningRAHMontgomery29 min
Jul 17, 5:10 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake50 min
Jul 17, 6:10 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston50 min
Jul 17, 6:33 PM EDTTornado WarningRAHHarnett, Johnston27 min
Jul 17, 6:44 PM EDTTornado WarningRAHHarnett, Johnston16 min
Jul 17, 6:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Johnston, Sampson48 min
Jul 17, 7:01 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne44 min
Jul 17, 7:19 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke56 min
Jul 17, 7:59 PM EDTAreal Flood AdvisoryRAHCumberland3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.